residents per month [22]. Nearly 75%–80% of infections in this setting are caused by urinary tract infections, lower respiratory tract infections, and skin and soft tissue infections, including infected pressure ulcers [22]. Fever and infections are among the most common reasons that nursing facility residents are transferred to an acute care facility [23, 24]. However, as stated earlier, elderly persons may not manifest a febrile response, even though they harbor a serious infection. Two recent studies [25, 26] have shown that nursing facility residents with infections may actually show an increase in body temperature but may fail to have their temperature reach or exceed the criterion for “fever” (i.e., 37.87C or 38.37C). Under these circumstances, a change in body temperature (i.e., and increase of at least 17C from baseline) should be considered a “febrile” response [27]. Diverse microbial causes of infections. A given infectious disease may be caused by more diverse pathogens among older patients than among younger adult patients. For example, in younger adults urinary tract infection is primarily a disease of young women; Escherichia coli and Staphylococcus saprophyticus are the most common uropathogens [28]. However, with aging, the incidence of urinary tract infection increases among both women and men. Common uropathogens in the elderly include not only E. coli but also other gram-negative bacteria, such as Proteus species, Klebsiella species, Enterobacter species, and occasionally Pseudomonas aeruginosa, as well as Enterococcus species; however, S. saprophyticus is distinctly unusual as a cause of urinary tract infection in the elderly [29]. Another example is bacterial meningitis: although Streptococcus pneumoniae remains the most common meningopathogen isolated from both young and old adults with bacterial meningitis, in the elderly the disease may also be caused by Listeria monocytogenes and gram-negative bacilli [30]. Such differences between young and old patients need to be considered when empiric antimicrobial therapy is initiated. For most adults with presumed bacterial meningitis, initial empiric therapy is often a third-generation cephalosporin (e.g., ceftriaxone, cefotaxime) [31]. However, in elderly patients, penicillin G or ampicillin should be added to the third-generation cephalosporin so that there is adequate coverage against L. monocytogenes [30]. Antimicrobial therapy. There are a number of age-related physiological changes that affect the pharmacokinetics and pharmacodynamics of drugs in the elderly. It is beyond the scope of this paper to describe these changes, but the information is published elsewhere [32, 33]. The most important factor to consider when prescribing antimicrobials for an elderly patient is the patient’s renal function. Aging is associated with decline in renal function in most (but not all) older adults. Moreover, because of the reduced muscle mass associated with aging, the serum creatinine level may not accurately reflect the true level of kidney function in the elderly. Some measurement or determination of creatinine clearance is a more accurate and preferable approach for estimating renal function in the elderly [32]. Antibiotics that are excreted primarily by the kidney—especially if they are associated with serious dose-related toxicities—must be carefully prescribed, and dosages must be adjusted to account for renal dysfunction. Certain drugs such as aminoglycosides (streptomycin, gentamicin, tobramycin, amikacin, netilmicin) are especially toxic for elderly patients because of their renal toxicity and ototoxicity and the association between old age and loss of hearing and loss of nephrons. Adverse drug events (ADEs) occur with greater frequency in Downloaded from https://academic.oup.com/cid/article/30/6/931/433911 by guest on 03 December 2021 CID 2000;30 (June) Aging and Infectious Diseases 933 older patients. The higher incidence of ADEs is related to the physiological changes of aging, the presence of chronic underlying illnesses, polypharmacy (prescribing multiple drugs), and inappropriate dosing by prescribers [32]. It is imperative that clinicians carefully monitor, both clinically and by laboratory studies, for any